Gynaecomastia occurs when male breast tissue expands. This occurs when male hormones (testosterone) are low or female hormones are high (oestrogen). The potential causes include- puberty, ageing, medicine, and health disorders influencing hormones. In this post, we will find explore what are the DISCO drugs causing gynaecomastia and explore all other drugs such as anti-retroviral drugs.
Drugs causing Gynaecomastia
The mnemonic for drugs causing gynaecomastia is as follows:
Mechanism of Gynaecomastia by Drugs
Digitalis has Estrogen-like activity and hence stimulates the breast.
It has Anti-androgenic activity.
It is an Androgen receptor antagonist.
Similarly, cimetidine also is an Androgen receptor antagonist.
It stimulates the breasts directly.
Check out our Anatomy Mnemonics!
Some drugs which are not covered in the DISCO mnemonic but cause gynaecomastia are:
- Calcium Channel Blockers (verapamil, nifedipine, diltiazem)
Drugs causing Gynaecomastia based on mechanism
List of drugs causing gynaecomastia based on the mechanism of action:
- Anabolic Steroids
- Estrogen agonists
- Gonadotropin-releasing hormone agonists (GnRH agonists)
- Human Chorionic Gonadotropins (hcg)
- Alkylating agents
- Vinca alkaloids
Increase metabolism of androgen
Increase sex hormone-binding globulin concentration
- ACE inhibitors
- Anti-retroviral drugs
We hope this post helped you with DISCO drugs causing gynaecomastia. If you have any feedback or queries, please leave them in the comments.